[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
May 15, 2002

When Are Medication Side Effects Due to the Nocebo Phenomenon?

Author Affiliations
 

Stephen J.LurieMD, PhD, Senior EditorIndividualAuthor

JAMA. 2002;287(19):2502-2504. doi:10.1001/jama.287.19.2502

To the Editor: In their discussion of the nocebo phenomenon, Dr Barsky and colleagues1 do not adequately address the issue of causality. Like the distinction between "adverse events" (which occur while receiving a drug, irrespective of causality) and "adverse drug reactions" (which have a plausible causal relationship to the drug), any discussion of the nocebo phenomenon should distinguish between adverse events occurring while receiving placebo vs those directly attributable to it. In the studies that Barsky et al cite as offering quantitative support for their position, it is not clear that this distinction has been made, since most clinical trials elicit adverse events by asking questions such as "Have you felt differently in any way since your last visit?" Because it is even more difficult to determine causality for placebos than for active drugs, it will be challenging to obtain accurate information on the magnitude of this important problem.

First Page Preview View Large
First page PDF preview
First page PDF preview
×